Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 185, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 29, 2012, 5:13 AM CDT for Carroll County, Tennessee. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2012, 5:13 AM CDT (10:13 UTC)
- Expired
- May 29, 2012, 5:30 AM CDT
- In force
- 17 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
County Carroll County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 10.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1112 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
915 WUUS54 KMEG 291013 SVRMEG TNC017-291030- /O.NEW.KMEG.SV.W.0185.120529T1013Z-120529T1030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 513 AM CDT TUE MAY 29 2012 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CARROLL COUNTY IN NORTHWEST TENNESSEE... * UNTIL 530 AM CDT * AT 513 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BRUCETON... OR 7 MILES WEST OF CAMDEN...AND MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS OF NORTHEASTERN CARROLL COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3613 8821 3600 8821 3597 8830 3612 8834 TIME...MOT...LOC 1013Z 238DEG 18KT 3607 8822 $$
1 follow-up statement
026 WWUS54 KMEG 291025 SVSMEG SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 525 AM CDT TUE MAY 29 2012 TNC017-291035- /O.EXP.KMEG.SV.W.0185.000000T0000Z-120529T1030Z/ CARROLL TN- 525 AM CDT TUE MAY 29 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARROLL COUNTY WILL EXPIRE AT 530 AM CDT... AT 525 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3613 8821 3600 8821 3597 8830 3612 8834 TIME...MOT...LOC 1025Z 238DEG 18KT 3602 8810 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:10 AM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 29, 4:10 AM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 410 AM CDT TUE MAY 29 2012 .DISCUSSION...FORECAST FOCUS ON CONVECTIVE POSSIBILITIES FOR THE REST OF THE WEEK WITH A TEMPORARY COOLING TREND FOR LATE WEEK. .SHORT TERM...TODAY THROUGH THURSDAY NIGHT. A RELATIVELY WEAK COLD FRONT STRETCHING FROM SOUTHEAST MICHIGAN TO CENTRAL MISSOURI AND EASTERN OKLAHOMA HAS BEEN PRODUCING SCT- NUMEROUS THUNDERSTORM DEVELOPMENT ALONG IT ALL NIGHT. THIS FRONT WILL SLOW AND EVENTUALLY STALL ACROSS THE NORTHERN AREAS THIS EVENING. CANNOT RULE OUT A COUPLE STORMS HERE AND THERE WITH A NEARLY UNCAPPED ATMOSPHERE TODAY...BUT THE LACK OF A SIGNIFICANT TRIGGER AND VERY LOW MOS POPS LEAVES ME VERY SKEPTICAL OF ANYTHING HIGHER THAN 15 TO 20 PCT COVERAGE. THE GFS IS AGAIN WAY OVERDOING ITS QPF DUE TO THE POOR CONVECTIVE PARAMETRIZATION SCHEME IT HAS. ECMWF AND NAM REPRESENTATION IS MUCH MORE REASONABLE. TEMPERATURES TODAY WILL BE HOT...SIMILAR TO YESTERDAY OR PERHAPS A DEGREE OR TWO WARMER IN SPOTS WITH THE PRE FRONTAL THERMAL RIDGE SLIDING OVERHEAD. AT 3 AM...IT WAS STILL 80 DEGREES AT MEMPHIS WHICH WAS 4 DEGREES WARMER THAN THE SAME TIME SUNDAY NIGHT. THE FRONT WILL SAG SLOWLY SOUTHWARD WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE GREAT LAKES. ALTHOUGH POPS ARE SOMEWHAT HIGHER...WITH THE WEAK FRONT AND VERY LOW WIND SHEAR...NOT EXPECTING COVERAGE TO BE ALL THAT IMPRESSIVE AGAIN. A MORE IMPRESSIVE SYSTEM WILL EJECT NORTHEAST FROM THE SOUTHERN PLAINS WEDNESDAY NIGHT INTO SOUTHERN MISSOURI THURSDAY. CONSIDERABLE CONVECTIVE ACTIVITY WILL BE ONGOING THURSDAY MORNING IN AREAS TO THE WEST WHICH WILL SLIDE EAST THROUGH AFTERNOON. MODERATE INSTABILITY SHOULD KEEP THUNDERSTORM CLUSTERS CONTINUING BUT WEAK WIND SHEAR WILL KEEP IT FAIRLY DISORGANIZED. STILL CANNOT RULE OUT SOME SEVERE STORMS ESPECIALLY LATE THURSDAY AFTERNOON AND EVENING WITH THE APPROACH OF THE COLD FRONT AND STRONGER MID LEVEL WIND FIELDS. .LONG TERM...FRIDAY THROUGH MONDAY. GFS AND ECMWF DIFFER ON TIMING THE FRONT THROUGH LATE WEEK. ECMWF IS MUCH MORE PROGRESSIVE AND INDICATES RAPID DRYING EARLY FRIDAY MORNING. NAM IS SIMILAR TO THIS SOLUTION. GFS CLOSES OFF THE LOW AND LAGS IT WEST LONGER WITH SHOWERS AND STORMS CONTINUING ACROSS THE EASTERN AREAS INTO EARLY FRIDAY AFTERNOON. CANADIAN IS EVEN MORE OUT TO LUNCH WITH THE LOW CLOSING OFF OVER THE GULF COAST. MUCH COOLER AIR WILL FILTER SOUTH FRIDAY AND SATURDAY WITH BELOW NORMAL TEMPERATURES. SOME EASTERN AREAS MAY FALL INTO THE 40S FRIDAY NIGHT. STRONG WAA RETURNS FOR LATE WEEKEND AND EARLY NEXT WEEK WITH THE NEXT RIDGE AGGRESSIVELY BUILDING OVER THE SOUTHERN STATES. 00Z ECMWF INDICATES THE POSSIBILITY OF HIGHS EXCEEDING 100F OVER THE DELTA AS 925 MB TEMPS CLIMB INTO THE LOW +30S CELSIUS. SEEMS A BIT TOO WARM SO KEPT TEMPS SIMILAR FROM LAST SHIFT. BORGHOFF && .AVIATION... 06Z TAF CYCLE VFR CONDITIONS EXPECTED TO PERSIST FOR THE NEXT 24 HOURS. A WEAK COLD FRONT WILL MOVE INTO THE MID SOUTH TUESDAY AND THEN STALL OUT ACROSS THE AREA. AT THIS TIME THINK BEST TIME FOR /VCTS/ SHOWERS/THUNDERSTORMS TO DEVELOP WILL BE MAINLY AFTER 29/14-16Z AS OVERALL INSTABILITY INCREASES AS THE FRONT APPROACHES TAF SITES. WENT WITH VCSH AFTER 30/00Z DUE TO TIMING/COVERAGE ISSUES OF ANY ADDITIONAL CONVECTIVE ACTIVITY. SOUTHWEST WINDS BETWEEN 5-7 KTS WILL VEER NORTHWEST WITH THE PASSAGE OF THE COLD FRONT. CJC && .PRELIMINARY POINT TEMPS/POPS... MEM 95 73 93 73 / 20 20 20 30 MKL 92 65 90 68 / 20 20 20 30 JBR 95 70 89 70 / 20 20 20 40 TUP 94 69 93 69 / 20 20 30 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 29, 5:10 AM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 510 AM CDT TUE MAY 29 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-301130- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 510 AM CDT TUE MAY 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE STORMS ARE POSSIBLE EARLY THIS MORNING NEAR THE TENNESSEE RIVER. LARGE HAIL AND GUSTY WINDS ARE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW STRONG STORMS ARE POSSIBLE WEDNESDAY NIGHT ACROSS NORTHERN MISSISSIPPI AND EAST CENTRAL ARKANSAS. HAIL WOULD BE THE MAIN THREAT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING AS A COLD FRONT PUSHES THROUGH. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...BUT A TORNADO OR TWO CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS MORNING AND MAYBE THURSDAY AND THURSDAY EVENING. BORGHOFF
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 5:27 AM CDT | Severe Thunderstorm Warning | MEG | Chester, Madison | 33 min |
| May 29, 6:12 AM CDT | Severe Thunderstorm Warning | MEG | Carroll, Henderson | 48 min |
| May 29, 6:48 AM CDT | Severe Thunderstorm Warning | MEG | Carroll | 27 min |
| May 29, 6:56 AM CDT | Special Weather Statement | MEG | McNairy | 34 min |
| May 29, 7:00 AM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 29 min |
| May 29, 3:54 PM CDT | Special Weather Statement | MEG | Henry | 36 min |
| May 29, 4:32 PM CDT | Special Weather Statement | MEG | Henry | 28 min |
| May 29, 4:44 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Henry, Weakley | 46 min |
| May 29, 5:51 PM CDT | Severe Thunderstorm Warning | MEG | Decatur, Henderson | 39 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.